- Open Access
Solutions of the boundary value problem for a 2nth-order nonlinear difference equation containing both advance and retardation
Advances in Difference Equations volume 2013, Article number: 322 (2013)
In this paper, we consider the boundary value problem for a 2n th-order nonlinear difference equation containing both advance and retardation. By using the critical point theory, some sufficient conditions of the existence of solutions of the boundary value problem are obtained. The proof is based on the linking theorem. An example is given to illustrate our results.
Consider the following 2n th-order nonlinear difference equation:
with boundary value conditions
where T and n are given positive integers with , is continuous for , are nonzero real numbers and Δ is the forward difference operator defined by , .
In the last decade, by using various techniques such as critical point theory, fixed point theory, topological degree theory and coincidence degree theory, a great deal of works have been done on the existence of solutions to boundary value problems of difference equations (see [1–7] and references therein). Among these approaches, the critical point theory seems to be a powerful tool to solving this problem (see [5, 7–9]). However, compared to the boundary value problems of lower order difference equations [6, 8, 10–13], the study of boundary value problems of higher order difference equations is relatively less (see [9, 14, 15]), especially the works done by using the critical point theory. Therefore, there is still spacious room to explore the boundary value problems of higher-order difference equations. For the background on difference equations, we refer to .
Recently, in , the author considered the 2n th-order nonlinear difference equation
with the boundary value conditions (1.2). He distinguished two cases that is superlinear and sublinear in the second variable z, respectively. Equation (1.3) represents a class of no-delay difference equations.
In this paper, we consider the existence of solutions of the boundary value problem of (1.1) with (1.2). First, we construct a functional J such that solutions of boundary value problem (1.1) with (1.2) correspond to critical points of J. Then, by using the linking theorem, we obtain the existence of critical points of J. Finally, an example is given to illustrate our results. We mention that (1.1) is a kind of difference equation containing both advance and retardation. This kind of difference equation has many applications both in theory and practice. For example, as a special case of , (1.1) may be thought to be the discrete analogue of the following forward and backward differential difference equation:
Equation (1.4) has been studied extensively by many scholars. For example, Smets and Willem  obtained the existence of solitary waves of (1.4).
In , the authors considered (1.1) for the case when with different boundary value conditions
In , Agarwal took the following difference equation:
with the boundary value conditions
as an example. It represents the amplitude of the motion of every particle in the string.
Throughout this paper, we assume that there exists a function which is differentiable in variable x and y defined for , satisfies
2 Preliminaries and main results
Before we apply the critical point theory, we shall establish the corresponding variational framework for (1.1) with (1.2).
Let ℕ, ℤ and ℝ denote the sets of all natural numbers, integers and real numbers, respectively. For , define , when .
Then E is a T-dimensional Hilbert space.
Obviously, E is isomorphic to . In fact, we can find a map defined by
where means the transpose of ⋅ .
Define the inner product on E as
The corresponding norm can be induced by
For all , define the functional on E as follows:
By using the fact that
we can compute the partial derivative as
for . Therefore, is a critical point of J if and only if x is a solution of (1.1) with (1.2).
By a simple computation, we see that there exists a matrix A such that
for all . Therefore, we can write as
By a straightforward calculation, we obtain that
Let , and be the sets of all the eigenvalues of A, all the positive eigenvalues of A and all the negative eigenvalues of A, respectively. Define , . If , let , . Let , and denote the eigenspaces associated with the 0 eigenvalue, all positive eigenvalues and all negative eigenvalues of A, respectively. It follows that
Definition 2.1 Let E be a real Banach space, the functional is said to satisfy the Palais-Smale (P.S. for short) condition if any sequence in E, such that is bounded and as , contains a convergent subsequence.
Let denote the open ball in E with radius ρ and center 0, and let denote its boundary.
In order to obtain the existence of critical points of J on E, we cite the basic lemma, which is crucial in the proof of our main results.
Lemma 2.1 (Linking theorem )
Let E be a real Hilbert space and , where is a finite-dimensional subspace of E. Assume that satisfies the P.S. condition and the following two conditions.
(J1) There exist constants and such that ;
(J2) There exist an and a constant such that , where .
Then J possesses a critical value . Moreover, c can be characterized as
where and is the identity operator on ∂Q.
Now we state our main results.
Theorem 2.1 Assume that the following conditions are satisfied:
Then (1.1) with (1.2) possesses at least two nontrivial solutions.
Corollary 2.1 Assume that (A1) holds, and satisfies (A3) and
(A4) There exist constants and such that
Then (1.1) with (1.2) possesses at least two nontrivial solutions.
Remark 2.1 If for , then (2.12) clearly holds.
Remark 2.2 Assumption (A4) is a condition similar to the classical Ambrosetti-Rabinowitz superlinear condition , which implies that there exist constants and such that
which leads to
and (A2) is satisfied. So Corollary 2.1 holds.
3 Proof of Theorem 2.1
Lemma 3.1 Assume that (A2) holds, then the functional J satisfies the P.S. condition.
Proof According to (A2), there exist positive constants and such that
Let be a sequence in E such that is bounded and as . Then there exists a positive constant C such that .
By (2.8) and (2.10), we have
On the other hand, . Combining this with (3.2), we have
Since E is a finite-dimensional space, (3.3) implies has a convergent subsequence. Thus P.S. condition is verified. □
Now we give the proof of Theorem 2.1.
Proof According to (A3), it is easy to see that . Therefore, is a solution of (1.1) with (1.2) which is called a trivial solution. From (A1), , then we conclude that matrix A has at least one positive eigenvalue and . By (3.2), we have
This implies that as , then is a coercive map. It implies that J is bounded above on E. By the continuity of J on E, there exists such that
Clearly, m is a critical point of J on E. We prove that m is nontrivial.
In fact, from (A3), there exists such that, for any with and , we have
For any with and , by (2.10), it is clear that
Therefore, , which implies that . That is, m is a nontrivial critical point of J.
Let , and , then we have
Let , for any and , we have
Since for , we see that there exists a positive constant such that for any , where . By the linking theorem, J possesses a critical value , where
For convenience, we note , . Obviously, .
If , then the proof is finished. Otherwise, . Since e is arbitrary, we can choose . Similarly, there exists such that for any , where . Again, by the linking theorem, J possesses a critical value , where
Note . We will assert that .
By way of contradiction, assume that . Then . Since and , must be an interior point of both sets Q and . However, and for any . This implies that . It is a contradiction, so the conclusion of Theorem 2.1 holds.
Now the proof is complete. □
As an application of Theorem 2.1, we give an example to illustrate our result.
Example 4.1 Consider the following 2n th-order difference equation:
with boundary value conditions
where T and n are given positive integers with , for , for , and
for . Clearly, (2.12) holds. If we let
then (1.8) is satisfied. Since
for , we see that (2.13) and (2.14) hold. By Theorem 2.1, we know that (4.1) with (4.2) has at least two nontrivial solutions.
Henderson J, Thompson H: Existence of multiple solutions for second-order discrete boundary value problems. Comput. Math. Appl. 2002, 43: 1239-1248. 10.1016/S0898-1221(02)00095-0
Li YK, Shu JY: Solvability of boundary value problems with Riemann-Stieltjes Δ-integral conditions for second-order dynamic equations on time scales at resonance. Adv. Differ. Equ. 2011, 2011(42):1-18.
Ma RY, Gao CH: Bifurcation of positive solutions of a nonlinear discrete fourth-order boundary value problem. Z. Angew. Math. Phys. 2013, 64: 493-506. 10.1007/s00033-012-0243-7
Yuan CJ: Positive solutions of a singular positone and semipositone boundary value problems for fourth-order difference equations. Discrete Dyn. Nat. Soc. 2010., 2010: Article ID 312864
Gao LM: Existence of multiple solutions for a second-order difference equation with a parameter. Appl. Math. Comput. 2010, 216: 1592-1598. 10.1016/j.amc.2010.03.012
Liang HH, Weng PX: Existence and multiple solutions for a second-order difference boundary value problem via critical point theory. J. Math. Anal. Appl. 2007, 326: 511-520. 10.1016/j.jmaa.2006.03.017
Deng XQ, Shi HP: On boundary value problems for second order nonlinear functional difference equations. Acta Appl. Math. 2010, 110: 1277-1287. 10.1007/s10440-009-9509-2
Liu JS, Wang SL, Zhang JM: Multiple solutions for boundary value problems of second-order difference equations with resonance. J. Math. Anal. Appl. 2011, 374: 187-196. 10.1016/j.jmaa.2010.09.025
Zou QR, Weng PX: Solutions of 2 n th-order boundary value problem for difference equation via variational method. Adv. Differ. Equ. 2009., 2009: Article ID 730484
Bai DY, Xu YT: Nontrivial solutions of boundary value problems of second-order difference equations. J. Math. Anal. Appl. 2007, 326: 297-302. 10.1016/j.jmaa.2006.02.091
Zhang R: Positive solutions of BVPs for third-order discrete nonlinear difference systems. J. Appl. Math. Comput. 2011, 35: 551-575. 10.1007/s12190-010-0378-7
Yu JS, Guo ZM: Boundary value problems of discrete generalized Emden-Fowler equation. Sci. China Ser. A 2006, 49: 1303-1314. 10.1007/s11425-006-1999-z
He TS, Xu YT: Positive solutions for nonlinear discrete second-order boundary value problems with parameter dependence. J. Math. Anal. Appl. 2011, 379: 627-636. 10.1016/j.jmaa.2011.01.047
Berger H: Existence of nontrivial solutions of a two-point boundary value problem for a 2 n th-order nonlinear difference equation. Adv. Dyn. Syst. Appl. 2008, 3: 131-146.
Xie SL, Zhu J: Positive solutions of the system for n th-order singular nonlocal boundary value problems. J. Appl. Math. Comput. 2011, 37: 119-132. 10.1007/s12190-010-0424-5
Agarwal RP: Difference Equations and Inequalities: Theory, Methods and Applications. 2nd edition. Marcel Dekker., New York; 2000.
Zhou Z: Boundary value problems for a class of higher order nonlinear difference equations. J. Guangzhou Univ. (Nat. Sci. Ed.) 2012, 11: 1-4. (in Chinese)
Smets D, Willem M: Solitary waves with prescribed speed on infinite lattices. J. Funct. Anal. 1997, 149: 266-275. 10.1006/jfan.1996.3121
Rabinowitz PH 65. In Minimax Methods in Critical Point Theory with Applications to Differential Equations. Am. Math. Soc., Providence; 1986.
The authors would like to thank the anonymous referee for his/her valuable suggestions. This work is supported by Program for Changjiang Scholars and Innovative Research Team in University (No. IRT1226), the Specialized Fund for the Doctoral Program of Higher Education of China (No. 20114410110002), and SRF of Guangzhou Education Bureau (No. 10A012).
The authors declare that they have no competing interests.
All authors jointly worked on the results, and they read and approved the final manuscript.
About this article
Cite this article
Wang, Q., Zhou, Z. Solutions of the boundary value problem for a 2nth-order nonlinear difference equation containing both advance and retardation. Adv Differ Equ 2013, 322 (2013) doi:10.1186/1687-1847-2013-322
- boundary value problem
- difference equation
- linking theorem
- 2n th-order